Trimming cuticles can cause infection
Q. One of my acrylic client’s cuticles are growing faster than I can trim them and push them back. I’ve been doing hot oil treatments and everything else on her that I can think of, but nothing slows the growth. It’s pterygium gone mad! I’ve even removed her acrylics, but it hasn’t had any effect. What will slow the rapid growth?
A. The cause of the rapid cuticle growth is not clear from the information you provided. The client may have developed an allergy to acrylics. Just in case, the acrylics should be removed until the condition clears. The overgrowth could be a response to the constant trimming of the cuticle’s: The more cuticles are trimmed, the faster they grow back. Cuticles should not be trimmed, as this may lead to infection.
Assuming that the nails are growing normally and the proximal nail folds are not inflamed, I recommend that you have the client apply moisturizing cream, paying close attention to the cuticles, whenever her hands are removed from water. This will keep the cuticles soft and prevent them from drying out (dryness may impair cuticle growth). In addition, I would have the client apply 1% hydrocortisone cream (available over the counter at any pharmacy) to the cuticles after applying a moisturizer. The cuticles should be gently pushed back with a wooden cuticle stick (after applying the moisturizing and hydrocortisone creams) whenever they start to grow onto the nail. Push the cuticle back only until it appears neat. The cuticles should not be trimmed or pushed back all the way to the proximal nail fold. A small rim of the cuticle should always remain attached to the nail to protect the proximal nail fold. Several weeks of TLC should return the cuticles to normal.
Q. Several clients whose nails I’ve been doing for years are having problems after I do an acrylic fill. Some complain of redness, swelling, and pain around the nails; others say their nails burn and itch the night of the service or the day after. Most of them say the symptoms go away after a few days, but several have had to see a elector because of persistent redness and swelling. What is this condition? How do I remove the acrylics without causing the clients further pain?
A. These clients seem to have developed an allergy to acrylics. Some individuals are predisposed to developing an allergic reaction to acrylics. Why some individuals develop contact allergies and others do not is not well understood. It is also not known why some people develop allergies as long as two years after their first exposure to an irritant. Nevertheless, contact allergies to acrylics are a well-recognized problem encountered by dermatologists and other physicians who treat patients with nail disorders. Allergies may develop within weeks or years of the initial exposure.
Like poison ivy, acrylics can produce redness, itching, and swelling of the skin surrounding the nail and the nail bed; the cuticles may be affected similarly. Inflammation of the nail bed can lead to separation of the nail plate from the nail bed. The contact reaction also can develop at sites distant to the nail, such as the eyelids. This reaction, called distant dermatitis, occurs when the sensitive client touches her face with her nails before the acrylic has completely hardened.
Once the acrylic has hardened, it can no longer produce an allergic reaction and the client’s symptoms should clear within a day or two. Even so, the client is still considered allergic to acrylics and will have an allergic reaction each time fresh acrylic is applied to her nails.
If you continue applying acrylics on a client who is allergic to the product, she may have a more severe reaction, such as pain that continues even after the product is removed from the nails. This is a serious problem that is probably caused by nerve injury. In some rare cases, acrylics have reportedly caused permanent nail loss. It is imperative that nail technicians stop the use of acrylics whenever any unusual reaction occurs.
If a client has an adverse reaction, remove the acrylic immediately, despite the possibility of temporarily increasing her discomfort. As long as you do it gently, how you remove the acrylics is not important because once the product is removed the client will be well on her way to recovering. Leave the client’s nails free of product until her nails return to normal. Once her symptoms have cleared, she may wear nail polish, but she should not wear acrylics again.
Q. Two of my clients were recently diagnosed with cancer; one has bone cancer in her knee and the other has lung cancer that has spread to her lymph glands. Both clients wear acrylic nails and are worried about the effect their treatments will have on their nails. Radiation and chemotherapy are possible treatments they both face. How will the treatments affect their nails? Should I recommend that they remove their nails and begin a natural nail care regimen?
A. Patients with cancer, particularly if they are under therapy for more advanced forms of cancer, are more susceptible to infections. Acrylics can lead to infections of the fingernails. If you are careful to inspect the nails for signs of infection at each service, it is likely that you will detect an infection early. If you see any signs of infection, such as nail discoloration or redness and swelling, refer the client to her physician immediately. If treated early, a nail infection will not endanger your client’s health.
Although it is probably better to put these clients on a natural nail care regimen, these women deserve to make themselves happy by having their nails done. As long as you are careful to detect any problems early, the benefits to the psychological well-being of your clients probably outweigh the slight risk they may take by wearing acrylics.
It is unlikely that chemotherapy will cause the nails to fall off. Recommend that your clients ask their physician if their particular treatment will cause nail loss.